Hypereosinophilic Syndrome Differential Diagnoses

Updated: Mar 09, 2017
  • Author: Venkata Anuradha Samavedi, MBBS, MD; Chief Editor: Emmanuel C Besa, MD  more...
  • Print
DDx

Diagnostic Considerations

Other problems to be considered in the differential diagnosis of hypereosinophilic syndrome include the following:

To elicit a history of parasitic infection, the clinician should question the patient regarding travel, immigration, or foreign service at any time in the past. Notably, Strongyloides stercoralis, which is is endemic in tropical and subtropical climates, can propagate itself internally and cause eosinophilia several decades after initial infection. [22]

The medication history should include prescription drugs, over-the-counter medications, herbal compounds, and nutritional supplement. Clinical suspicion should extend to agents in long-term use, as drug-induced eosinophilia may develop months and even years after initiation of therapy. [22]

Some types of medications are more likely to cause an eosinophilic drug reaction; these include anticonvulsants, semisynthetic penicillins, and allopurinol. Although drug-induced eosinophilia may develop without other manifestations, such as rashes or fever, certain patterns tend to occur with specific drugs, as follows [22] :

  • Hepatitis or DRESS syndrome (drug-induced rash, eosinophilia, and systemic symptoms) – Anticonvulsants
  • Pneumonitis – Nitrofurantoin, semisynthetic penicillins, non-steroidal anti-inflammatory drugs
  • Nephritis – Cephalosporins
  • Hypersensitivity vasculitis – Allopurinol, phenytoin

Differential Diagnoses